Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 140, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2019, 9:07 PM CDT for Finney County, Kearny County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2019, 9:07 PM CDT (02:07 UTC)
- Expired
- Jun 1, 2019, 9:33 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
961
WUUS53 KDDC 020207
SVRDDC
KSC055-093-020300-
/O.NEW.KDDC.SV.W.0140.190602T0207Z-190602T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
907 PM CDT Sat Jun 1 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kearny County in southwestern Kansas...
Western Finney County in southwestern Kansas...
* Until 1000 PM CDT.
* At 906 PM CDT, a severe thunderstorm was located near Lakin, moving
east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10093 3826 10091 3785 10086 3794 10135
3818 10136
TIME...MOT...LOC 0206Z 271DEG 23KT 3804 10125
HAIL...1.50IN
WIND...60MPH
$$
FINCH1 follow-up statement
300
WWUS53 KDDC 020233
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
933 PM CDT Sat Jun 1 2019
KSC055-093-020242-
/O.CAN.KDDC.SV.W.0140.000000T0000Z-190602T0300Z/
Kearny KS-Finney KS-
933 PM CDT Sat Jun 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY AND
WESTERN FINNEY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3827 10093 3826 10091 3785 10086 3794 10135
3818 10136
TIME...MOT...LOC 0230Z 271DEG 23KT 3804 10103
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:35 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 1, 4:35 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 435 PM CDT Sat Jun 1 2019 ...Updated Aviation... .SHORT TERM...(This afternoon through Sunday night) Issued at 1200 PM CDT Sat Jun 1 2019 Small morning MCS was exiting SW KS into NW Oklahoma late this morning. An outflow boundary eminating from this activity is noted on satellite, trailing through the northern panhandles and far SW zones. Mesoanalysis shows instability building strongly and quickly just south of this outflow boundary, with CAPE already in excess of 3000 J/kg as of 11 AM. The latest HRRR iterations redevelop convection along this SW KS/OK border region by 3-4 pm, with 12z NAM/GFS subsequently spreading a convective complex across the southern zones overnight tonight. Consensus from models is pretty clear that convective coverage will favor areas south of US 50 through tonight, and many northern zones may remain dry. With broad upper ridging aloft, support aloft is weak/marginal, but directional shear and abundant CAPE should allow for some convective organization, at least early in the convective cycle. Initial risk from early storm development late this afternoon will be large hail, when CAMs suggest several left- moving supercells are possible. With the old outflow boundary in the vicinity acting as a source for additional vorticity, can't rule out a tornado or two through this evening, most likely in the Elkhart- Liberal vicinity through 7 pm. After that, threats will transition to heavy, flooding rain and strong winds. Slight risk (15% wind/hail, 2% tornado probabilities from SPC) are justified. Tonight, behind any convective complex, moist easterly upslope components will encourage stratus and fog development through Sunday morning. 12z NAM in particular is bullish with fog development Sunday morning, and with wet soils/standing water will need to monitor for fog coverage/impact. After a probable small break in convective coverage early/midday Sunday, all models regenerate thunderstorms in the region Sunday afternoon and Sunday night. Models all agree on this; the question is one of mode, placement, severity and hazards. 12z NAM/GFS seem to fall in line with SPC Day 2, with scattered supercells from NE New Mexico to SE Colorado initially, growing upscale into another complex as activity evolves eastward into Kansas Sunday evening. Broadbrushed chance category pops for all zones Sunday PM with this expected evolution. With established moist SEly boundary layer inflow late Sunday, any convective complex may be more organized/intense, compared to Saturday's activity. Through the weekend, will need to keep abreast of the flooding threat. Will continue to assess the need for a flash flood watch, with repeated rounds of heavy rain expected through Sunday and beyond. In this pattern, training heavy rains over wet soils will likely be the primary hazard, more so than hail/wind. .LONG TERM...(Monday through Saturday) Issued at 225 PM CDT Sat Jun 1 2019 A stagnant but convectively active period is expected Monday through Wednesday. A weak 577 dm upper low and elongated trough centered in southern California at 7 pm Monday will crawl eastward to southern Arizona Tuesday, and weakening to an open shortwave trough as it arrives on the plains Wednesday. Various weak disturbances embedded in the flow, ahead of this approaching system, will interact with reservoirs of instability to produce daily rounds of mainly afternoon/nighttime thunderstorms each day Monday through Wednesday. Assessing severe potential on each of these days is largely a futile endeavor more than a day in advance, as the previous day's convection will determine coverage and outcome of the next day's convection. It's getting to be that time of year when, in the absence of stronger synoptic forcing, mesoscale/outflow influences become more important in convective evelution. That all said, the clear message is: repeated rounds of thunderstorms and heavy rain are appearing likely for this three day period on top of very wet antecedent soil conditions. Flash flooding will be a concern through Wednesday, and a flash flood watch may eventually be needed. Pending mesoscale details, broadbrushed chance category pops for most zones for this three day period. With the moisture supply remaining high, and no change in airmass, temperatures will change little on a daily basis, with highs in the low to mid 80s, and lows in the upper 50s and lower 60s. A drier pattern is expected to emerge beginning Thursday. 12z ECMWF strengthens the upper low a bit to 575 dm over NE Oklahoma at 7 pm Thursday, which would spread sinking subsidence over SW KS and put an end to the thunderstorm machine. GFS and the model blend is a little slower with this, hanging onto chance pops for the eastern zones for one more day Thursday. Certainly by Friday, as the upper low migrates into the Mississippi valley, and ridging builds along the spine of the Rockies, a dry forecast looks appropriate with drier subsidence in place. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 435 PM CDT Sat Jun 1 2019 Still expecting scattered convection near GCK, LBL and DDC over the next few hours. Using the HRRR as a guide, included convective TEMPO groups through 04z Sun. Low confidence if any terminal will be directly impacted, and continued to keep HYS dry. With moist upslope boundary layer flow tonight, models continue to produce stratus, but have backed on forecasting IFR ceilings through Sunday morning. Consensus is VFR/MVFR stratus will prevail. Outside of convection, light easterly wind components will prevail through Sunday morning. After 15z Sun, SE winds increase, gusting in the 20-25 kt range. Another round of convection is expected Sunday afternoon and night. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 79 61 80 / 40 30 50 30 GCK 58 79 59 84 / 30 20 50 20 EHA 58 82 59 84 / 40 40 60 20 LBL 62 80 61 82 / 40 40 60 20 HYS 56 76 60 79 / 10 10 50 50 P28 60 78 62 80 / 40 40 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 1, 2:58 AM CDT, 18 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 258 AM CDT Sat Jun 1 2019 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Slight risk for severe weather is expected today between 4 and 10 pm. Main threats will be hail up to the size of golf balls and damaging winds 60 mph or greater. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe weather could be possible again Sunday night into Monday morning with hail, wind, and flooding rains possible. Storms will be possible through Friday with more chances of severe storms and flash flooding. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 10 PM today mainly along and south of K-96. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 1, 6:55 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 W SATANTA 37.44N 101.01W
06/01/2019 M1.75 INCH HASKELL KS NWS EMPLOYEE
TIME WAS ESTIMATED BASED ON RADAR.
&&
RBSpecial weather statement, Jun 1, 6:58 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT Sat Jun 1 2019
KSZ061-062-020045-
Kearny KS-Hamilton KS-
658 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON AND WESTERN
KEARNY COUNTIES UNTIL 745 PM CDT/645 PM MDT/...
At 658 PM CDT/558 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Syracuse and Kendall.
LAT...LON 3826 10155 3826 10149 3785 10127 3785 10171
3808 10190
TIME...MOT...LOC 2358Z 263DEG 12KT 3799 10166
FINCHLocal storm report, Jun 1, 7:14 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FLASH FLOOD SATANTA 37.43N 100.99W
06/01/2019 HASKELL KS FIRE DEPT/RESCUE
THE SATANTA FIRE DEPARTMENT REPORTED TWO
FEET OF WATER CROSSING THE ROAD AT OJIBWA
AND MANDAN.
&&
RBSpecial weather statement, Jun 1, 7:36 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Dodge City KS 736 PM CDT Sat Jun 1 2019 KSZ075-085-020115- Stevens KS-Grant KS- 736 PM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND EASTERN STEVENS COUNTIES UNTIL 815 PM CDT... At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near Hugoton, moving northeast at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Hugoton, Moscow and Woods. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for southwestern Kansas. LAT...LON 3704 10131 3727 10141 3742 10113 3707 10108 TIME...MOT...LOC 0036Z 242DEG 24KT 3716 10128 TURNER
Special weather statement, Jun 1, 8:01 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 801 PM CDT Sat Jun 1 2019 KSZ061-062-074-075-020145- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 801 PM CDT Sat Jun 1 2019 ...SPECIAL WEATHER STATEMENT... At 801 PM CDT/701 PM MDT/, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Kendall, moving north at 25 mph. Half inch hail will be possible with this storm. Locations impacted include... Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3768 10150 3768 10176 3794 10178 3795 10137 TIME...MOT...LOC 0101Z 186DEG 23KT 3780 10165 TURNER
Special weather statement, Jun 1, 8:40 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 840 PM CDT Sat Jun 1 2019 KSZ061-062-020230- Kearny KS-Hamilton KS- 840 PM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 930 PM CDT/830 PM MDT/... At 839 PM CDT/739 PM MDT/, Doppler radar was tracking a strong thunderstorm near Kendall, moving north at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kendall. LAT...LON 3787 10139 3793 10156 3814 10160 3817 10120 TIME...MOT...LOC 0139Z 180DEG 9KT 3800 10151 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 55 min |
| Jun 1, 7:36 PM CDT | Special Weather Statement | DDC | Stevens | 39 min |
| Jun 1, 8:01 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| Jun 1, 8:20 PM CDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Jun 1, 8:40 PM CDT | Special Weather Statement | DDC | Kearny | 50 min |
| Jun 1, 10:21 PM CDT | Special Weather Statement | DDC | Gray | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.